Secondary Logo

Institutional members access full text with Ovid®

Share this article on:

Association Between Delusions of Infestation and Prescribed Narcotic and Stimulant Use

ZHU, TIAN HAO, MD; WERCHAN, ISELA A., MD; ESCAMILLA, KRISTIN V., MD; SEBASTIAN, KATHERINE, RN, MPH; HOVINGA, COLLIN A., PharmD, MS; REICHENBERG, JASON S., MD

Journal of Psychiatric Practice®: November 2018 - Volume 24 - Issue 6 - p 428–431
doi: 10.1097/PRA.0000000000000338
CLINICAL CASE DISCUSSIONS

Objective: Patients diagnosed with delusions of infestation (DOI) at a psychodermatology clinic appeared to have a higher incidence of being prescribed narcotic or stimulant medications compared with the general dermatologic clinic population with chronic pruritic conditions. A retrospective study was conducted examining the correlation between patients with DOI and prescribed psychoactive medications.

Methods: Ninety-two patients with a diagnosis of DOI, seen at our University Psychodermatology Clinic, served as the study population. The comparison group (N=354) included dermatology patients seen at a dermatology clinic by the same dermatologist for itching, including adults seen for chronic pruritic conditions and contact dermatitis. For both groups, the reported use of any psychoactive prescription medications was noted.

Results: Patients with DOI were significantly more likely than other dermatology patients to receive prescriptions for narcotics [adjusted odds ratio (OR)=2.19; confidence interval (CI)=1.21-3.99) and stimulants (OR=5.44; CI=2.37-12.52). Patients with DOI were also more likely to be female (OR=2.49; CI=1.47-4.22) than patients who did not have such delusions.

Discussion: Few data are available concerning the etiology and management of DOI. Findings from this study indicated an association between the diagnosis of DOI and the prescribing of narcotics and stimulants, even when sex and age were taken into account. This information may be used to assist with the diagnosis of patients presenting with DOI and possible treatment options. It will be important to determine if these medications are a cause of the condition, or are merely correlated with other medical conditions.

ZHU: Keck School of Medicine, University of Southern California, Los Angeles, CA

WERCHAN, ESCAMILLA: Department of Psychiatry, Dell Medical School at the University of Texas, Austin, TX

SEBASTIAN: Ascension Texas Research Support Services, Austin, TX

HOVINGA: Ascension Texas Research Support Services and The University of Texas at Austin College of Pharmacy, Austin, TX

REICHENBERG: Department of Dermatology, Dell Medical School at the University of Texas, Austin, TX

The authors declare no conflicts of interest.

Please send correspondence to: Jason Reichenberg MD, Department of Internal Medicine (Dermatology), Dell Medical School at the University of Texas, 1400 IH 35, Suite C2.470, Austin, TX 78701 (e-mail: jreichenberg@ascension.org).

Copyright © 2018 Wolters Kluwer Health, Inc. All rights reserved.